Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 28, NWS Midland/Odessa, TX

May 16, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 16, 2009, 3:58 AM MDT for Eddy County, New Mexico. It took effect at May 16, 2009, 6:00 AM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2009, 3:58 AM MDT (09:58 UTC)
In effect from
May 16, 2009, 6:00 AM MDT
Expired
May 16, 2009, 7:11 PM MDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4261 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 160958
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 AM CDT SAT MAY 16 2009

...HIGH WIND WARNING TODAY FOR THE GUADALUPE MOUNTAINS...

.A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING.
THIS FRONT WILL BE ACCOMPANIED BY A TIGHT PRESSURE GRADIENT THAT
WILL RESULT IN HIGH WIND THROUGH THE GUADALUPE PASS. NORTHEAST
WINDS BEHIND THE FRONT WILL BE FORCED THROUGH THE GUADALUPE PASS
RESULTING IN WIND SPEEDS OF 40 MPH OR GREATER WITH GUSTS TO 60
MPH OR MORE. THE STRONGEST WINDS ARE EXPECTED THROUGH THE
GUADALUPE PASS THIS AFTERNOON AND SHOULD DECREASE DURING THE
EVENING.

NMZ027-TXZ258-162100-
/O.UPG.KMAF.HW.A.0020.090516T1200Z-090517T0600Z/
/O.NEW.KMAF.HW.W.0028.090516T1200Z-090517T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
358 AM MDT SAT MAY 16 2009

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS OF 40 OR GREATER WITH GUSTS TO 6O MPH OR MORE ARE
EXPECTED THROUGH THE GUADALUPE PASS TODAY... WITH WINDS DECREASING
THIS EVENING. PERSONS PLANNING TO TRAVEL ON U.S. 62/180 TODAY THROUGH
THE GUADALUPE MOUNTAINS SHOULD BE PREPARED FOR THIS HIGH WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
000 
WWUS74 KMAF 161917
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT MAY 16 2009

...HIGH WIND WARNING TODAY FOR THE GUADALUPE MOUNTAINS...

.A TIGHT SURFACE PRESSURE GRADIENT WILL EXIST OVER THE REGION 
THROUGH THIS EVENING BEHIND A STRONG COLD FRONT.  THIS WILL 
RESULT IN NORTHEAST WINDS OF 40 MPH OR GREATER IN PORTIONS OF
THE GUADALUPE MOUNTAINS...ESPECIALLY GUADALUPE PASS.  WINDS ARE
EXPECTED TO DIMINISH THIS EVENING AS THE PRESSURE GRADIENT
SLACKENS.

NMZ027-TXZ258-170300-
/O.CON.KMAF.HW.W.0028.000000T0000Z-090517T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
117 PM MDT SAT MAY 16 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

NORTHEAST WINDS OF 40 OR GREATER WILL PERSIST IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING BEFORE WINDS DIMINISH BY LATE
EVENING.  PERSONS PLANNING TO TRAVEL ON U.S. 62/180 TODAY THROUGH
THE GUADALUPE MOUNTAINS SHOULD BE PREPARED FOR STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 170111
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SAT MAY 16 2009

NMZ027-TXZ258-170215-
/O.CAN.KMAF.HW.W.0028.000000T0000Z-090517T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
711 PM MDT SAT MAY 16 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS.

NORTHEAST WINDS OF 30 TO 40 MPH ACROSS THE GUADALUPE MOUNTAINS 
WILL GRADUALLY DIMINISH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 15, 11:38 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 15, 11:38 PM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CDT SAT MAY 16 2009

.DISCUSSION...

&&

.AVIATION...
EVENING STORMS MOVING OUT OF AREA SO NO MENTION IN TAFS. A COLD
FRONT CURRENTLY IN THE PANHANDLE SHOULD MOVE INTO THE AREA BEFORE
12Z AND PASS THROUGH ALL TAF SITES BY 18Z. LOOK FOR A NORTHEAST
WIND WITH GUSTS TO 30KTS BEHIND THE FRONT WHICH COULD BE
ACCOMPANIED BY MVFR CEILINGS. AFTERNOON STORMS WILL BE POSSIBLE
AREAWIDE.

&&

PREV DISCUSSION... /ISSUED 244 PM CDT FRI MAY 15 2009/

DISCUSSION...
SCATTERED CONVECTION INCREASING WEST OF THE PECOS AHEAD OF AN
UPPER SHORT WAVE TROUGH MOVE EAST ACROSS NORTHERN MEXICO.
CONVECTION MUCH MORE WIDESPREAD THAN YESTERDAY THANKS TO THE UPPER
TROUGH WHICH IS DOING A GOOD JOB OF ELIMINATING THE MID LEVEL CAP
NEAR 700MB. ABUNDANT CLOUD COVER IS PREVENTING MAXIMUM SURFACE
HEATING AND COMBINED WITH VERY WEAK SHEAR PROFILES ARE CREATING
VERTICAL THUNDERSTORMS WHICH ARE VERY MUCH PULSE TYPE AND SHORT
LIVED...THUS REDUCING THEIR SEVERE THREAT. HOWEVER CANNOT RULE OUT
A FEW MARGINALLY SEVERE THUNDERSTORMS WITH STRONG WINDS BEING THE
PRIMARY THREAT ACROSS SOUTHEASTERN NEW MEXICO...AND PENNY TO
QUARTER SIZE HAIL POSSIBLE ACROSS FAR WEST TEXAS. THROW INTO THE
EQUATION A COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE WHICH
WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION LATER...WITH
THIS ACTIVITY MOVING SOUTH INTO THE PERMIAN BASIN THIS EVENING AND
TONIGHT. BEHIND THE FRONT COOLER TEMPS WILL STABILIZE THE LOWER
LEVELS BUT ELEVATED INSTABILITY AND CONVERGENCE ALONG THE FRONT
WILL CONTINUE THUNDER CHANCES WITH SOME POSSIBLY SEVERE AGAIN IN
THE LOWER TRANS PECOS. EAST GAP WINDS AT THE PASS COULD BE QUITE
STRONG AND HAVE EXPANDED THE WIND WATCH IN TIME AS WELL AS AREA
WITH A BROAD AREA OF 50+KT AGEOSTROPHIC WIND COMPONENT SHOWING
POTENTIAL FOR STRONG WINDS BEYOND JUST THE GAP.

ADDED AREAS OF DRIZZLE AND FOG ALONG THE EAST SLOPES FROM THE
GUADALUPE MTS SOUTH TO THE CHISOS MTS WITH A MOIST BOUNDARY LAYER
BEING LIFTED FROM THE NORTHEASTERLY WINDS. RAIN CHANCES PRETTY
MUCH COME TO AN END ON SUNDAY WHEN A WEAK UPPER HIGH CENTER MOVES
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. THIS HIGH WILL
GRADUALLY SHIFT EAST AND A SUMMER LIKE DEEP EASTERLY FLOW PATTERN
DEVELOPS FOR MUCH OF NEXT WEEK. THIS WILL KEEP TEMPERATURES FROM
WARMING UP MUCH BUT WILL ALSO START ADVECTING MOISTURE INTO THE
REGION WHICH WILL MAKE EACH DAY A BIT MUGGIER THAN THE LAST.

HENNIG

FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS OVER
THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...ALONG WITH ISOLATED DRY LIGHTNING STRIKES.  LOW LEVEL
MOISTURE WILL INCREASE THROUGH THE EVENING...AND PARTICULARLY ON
SATURDAY AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.  SOME
LOCATIONS BETWEEN THE DAVIS MOUNTAINS AND THE BIG BEND REGION COULD
SEE CRITICAL FIRE WEATHER CONDITIONS SATURDAY MORNING AND EARLY
AFTERNOON BEFORE THE FRONT PASSES.  HOWEVER...THE DURATION OF THESE
CONDITIONS ARE NOT EXPECTED TO LAST LONG ENOUGH FOR A RED FLAG
WARNING.  THERE WILL BE AN ABRUPT CHANGE IN WIND DIRECTION AS THE
FRONT MOVES THROUGH.  NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH WILL
PERSIST FOR A FEW HOURS AFTER THE FRONT MOVES THROUGH.  RECOVERY
TONIGHT WILL BE GOOD OR BETTER...WITH MINIMUM AFTERNOON RH/S
GENERALLY ABOVE 15 PERCENT AREAWIDE.  COOLER CONDITIONS WILL PERSIST
THROUGH SUNDAY BEFORE TEMPERATURES REBOUND MONDAY AND AFTER.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 6 AM MDT SATURDAY THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...HIGH WIND WATCH FROM 6 AM MDT SATURDAY THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

99
Hazardous weather outlook, May 16, 3:47 AM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT SAT MAY 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
447 AM CDT SAT MAY 16 2009 /347 AM MDT SAT MAY 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS MOST
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. STORMS ARE MOST LIKELY
OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. WHILE SEVERE
WEATHER IS NOT GENERALLY EXPECTED... ONE OR TWO STRONG TO SEVERE
STORMS COULD DEVELOP MAINLY ACROSS THE BIG BEND AND LOWER TRANS
PECOS. DAMAGING WIND WILL BE THE MAIN HAZARD ALTHOUGH LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE. STORM DEVELOPMENT WILL BE POSSIBLE AGAIN
TONIGHT BUT WILL SHIFT SOUTHWARD.

A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE MOUNTAINS
FOR SUSTAINED WINDS OF 40 MPH OR GREATER WITH GUSTS OF 60 MPH OR
MORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION GENERALLY ALONG
AND SOUTH OF A BIG LAKE TO KENT LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.